Flash Flood, El Paso
- When
- July 9, 1:15 PM MST to 2:30 PM MST
- Where
- El Paso County, 2.39 mi NE of Chipita Park to 1.65 mi NNE of Cascade
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.941, -104.964
A period of heavy rain caused flash flooding and debris flows off of the Waldo Canyon burn scar. Debris flowed across US Highway 24 northwest of Cascade, closing the westbound lanes for a few hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A period of heavy rain caused flash flooding and debris flows off of the Waldo Canyon burn scar. Debris flowed across US Highway 24 northwest of Cascade, closing the westbound lanes for a few hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 10:09 AM MST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1109 AM MDT MON JUL 9 2012 .AVIATION... THERE WL BE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY AND INTO THIS EVENING AT THE TAF SITES...KALS...KCOS AND KPUB. HEAVY RAINFALL WILL BE POSSIBLE AND COULD RESULT IN MVFR CONDITIONS AND BRIEF IFR CONDITIONS. CLEARING SKIES THROUGH THE LATE EVENING WILL LEAD TO THE POTENTIAL FOR MVFR AND LOCAL IFR STRATUS DEVELOPING AGAIN AFTER 06Z. && .PREV DISCUSSION... /ISSUED 458 AM MDT MON JUL 9 2012/ SHORT TERM... (TODAY AND TONIGHT) CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING WEAK NORTHERLY FLOW ALOFT ACROSS THE STATE WITH UPPER LEVEL RIDGE AXIS ACROSS CENTRAL ARIZONA THROUGH WESTERN UTAH AT THIS TIME. WATER VAPOR IMAGERY ALSO INDICATING SUBTROPICAL MOISTURE PLUME REMAINING IN PLACE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THOUGH DOES INDICATE DRIER AIR ACROSS WYOMING WORKING INTO NORTHWESTERN COLORADO AT THIS TIME. REGIONAL RADARS INDICATING ISOLATED POPCORN SHOWERS DIMINISHING AS THEY CONTINUE TO MOVE ACROSS THE SOUTHEAST PLAINS WITH SATELLITE DATA INDICATING CLOUD TOP WARMING WITH THE DIMINISHING CONVECTION AT THIS TIME. EARLY THIS MORNING...MODELS CONTINUING TO BE OVERDONE WITH PRECIPITATION THIS MORNING AND HAVE STAYED CLOSER TO THE HIGHER RESOLUTION HRRR NSSL WRF WHICH HAS ISOLATED SHOWERS AND CONVECTIVE CLOUDS DIMINISHING THROUGH SUNRISE. HOWEVER...WITH LAST NIGHTS FAIRLY WIDESPREAD PRECIPITATION KEEPING A MOIST ATMOSPHERE IN PLACE...WILL LIKELY SEE SOME STRATUS AND PATCHY FOG DEVELOPING THROUGH THE EARLY MORNING. REST OF TODAY AND TONIGHT...NORTHERLY FLOW CONTINUES ACROSS THE STATE AS UPPER LEVEL RIDGE CONTINUES TO BUILD INTO THE GREAT BASIN...THOUGH MODELS DO INDICATE A SLIGHT INCREASE IN FLOW WITH H5 WINDS PROGGED BETWEEN 10-15KTS. SUBTROPICAL MOISTURE PLUME TO REMAIN ACROSS THE AREA TODAY THOUGH BEST MOISTURE GETS PUSHED ACROSS THE SOUTHERN MTS AS THE DRIER AIR NOTED ACROSS WYOMING CONTINUES TO MOVE SOUTH. SURFACE HIGH PRESSURE ACROSS THE NORTHERN HIGH PLAINS CONTINUES TO BUILD INTO THE AREA KEEPING EASTERLY LOW LEVEL FLOW AND MOISTURE IN PLACE ACROSS AREA. HOWEVER...WITH NO EVIDENT SHORT WAVE ACROSS THE REGION...CONVECTION LOOKS TO MORE DIURNAL IN NATURE TODAY...WITH SCATTERED TO NUMEROUS STORMS FIRING ACROSS THE HIGHER TERRAIN THROUGH THE AFTERNOON AND EARLY EVENING. CONVECTION DIMINISHES THROUGH THE LATE EVENING WITH THE LOSS OF SOLAR HEATING...WITH STRATUS AND PATCHY FOG DEVELOPING AGAIN INTO EARLY TUESDAY MORNING. THE NORTHERLY FLOW LOOKS TO KEEP CONVECTION TIED MAINLY TO HIGHER TERRAIN...THOUGH WITH THE AMPLE AVAILABLE MOISTURE IN PLACE...COULD SEE SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE EASTERN PLAINS AS WELL. THE SLIGHT INCREASE IN FLOW ALOFT WILL HELP TO KEEP STORMS MOVING TODAY AND NOT EXPECTING A WIDESPREAD FLASH FLOODING THREAT. HOWEVER...LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE THIS AFTERNOON...WITH THE WALDO CANYON BURN SCAR REMAINING VERY SUSCEPTIBLE TO FLASH FLOODING. COOL MOIST UPSLOPE ALONG WITH CLOUDS AND STORMS WILL KEEP TEMPERATURES WELL BELOW SEASONAL AVERAGES...WITH HIGHS IN THE 70S TO LOWER 80S ACROSS THE PLAINS AND HIGH VALLEYS WITH 50S AND 60S ACROSS THE HIGHER TERRAIN. -MW LONG TERM... (TUESDAY THROUGH SUNDAY) ON TUESDAY...WE START TO TRANSITION BACK TO WARMER AND DRIER CONDITIONS ACROSS THE AREA. THERE WILL STILL BE SOME RESIDUAL MOISTURE AROUND SO ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED BUT MAINLY OVER THE MOUNTAIN AREAS. PRIMARY THUNDERSTORM THREATS WILL START TO TRANSITION BACK TOWARD LIGHTNING AND GUSTY WINDS...ALTHOUGH THERE COULD STILL BE SOME POCKETS OF HEAVY RAIN AROUND THIS DAY. TEMPERATURES WILL BE WARMER THAN ON MONDAY BUT STILL BELOW AVERAGE. WEDNESDAY THROUGH FRIDAY...THE HEAT WAVE WILL RETURN. CONDITIONS WILL GENERALLY BE DRY...EXCEPT FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS. PRIMARY THUNDERSTORM THREATS DURING THIS PERIOD WILL BE LIGHTNING AND GUSTY WINDS. TEMPERATURES WILL WARM BACK TO AT OR ABOVE AVERAGE LEVELS WITH FORECAST GUIDANCE INDICATING HIGHS BACK UP AROUND 100 DEGREES AGAIN ACROSS THE PLAINS ON THURSDAY AND FRIDAY. BY SATURDAY AND SUNDAY...FORECAST MODELS ARE INDICATING THAT THE SOUTHWEST MONSOON WILL RETURN. THIS SHOULD BRING AN UPSWING IN THE CHANCES FOR THUNDERSTORMS AND HEAVY RAIN TO THE AREA. IN ADDITION...TEMPERATURES WILL COOL BACK TO MORE NORMAL LEVELS. THE POTENTIAL FOR FLOODING ACROSS THE WALDO CANYON FIRE SCAR WILL INCREASE DURING THIS PERIOD. LW AVIATION... WITH AMPLE MOISTURE IN PLACE...SHOULD SEE MVFR AND LOCAL IFR CIGS DEVELOPING AS CONVECTIVE CLOUD COVER CONTINUES TO DIMINISH THROUGH THE EARLY MORNING. NORTHERLY FLOW ALOFT WILL KEEP CONVECTION MAINLY TIED TO THE HIGHER TERRAIN THIS AFTERNOON AND EVENING...THOUGH CAN NOT RULE OUT A FEW STORMS AT THE TERMINALS BETWEEN 20Z-01Z. CLEARING SKIES THROUGH THE LATE EVENING WILL LEAD TO THE POTENTIAL FOR MVFR AND LOCAL IFR STRATUS DEVELOPING AGAIN AFTER 06Z. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1104 AM MDT MON JUL 9 2012 COZ058>089-093>099-101715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1104 AM MDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND TODAY ACROSS THE HIGHER TERRAIN AND ALONG THE INTERSTATE 25 CORRIDOR... WITH SCATTERED SHOWERS AND STORMS POSSIBLE ACROSS THE EASTERN PLAINS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA AGAIN...AS ABUNDANT SUBTROPICAL MOISTURE REMAINS IN PLACE ACROSS THE STATE. HOWEVER...THE THREAT FOR WIDESPREAD FLASH FLOODING WILL NOT BE AS HIGH...DUE TO A SLIGHT INCREASE IN FLOW ALOFT WHICH SHOULD RESULT IN FASTER MOVING STORMS. SOME OF THE STRONGER STORM TODAY COULD ALSO PRODUCE SOME SMALL HAIL. THE WALDO CANYON FIRE BURN SCAR WILL REMAIN AN AREA OF CONCERN...DUE TO ITS SUSCEPTIBILITY FOR RAPID RUNOFF OF WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...THE WEATHER PATTERN WILL START TO TRANSITION BACK TOWARD WARMER AND DRIER WEATHER. THERE WILL BE ENOUGH RESIDUAL MOISTURE AROUND TO PRODUCE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS BUT MAINLY OVER THE MOUNTAIN AREAS. WITH THE WARMER AND DRIER CONDITIONS RETURNING...THE PRIMARY THREATS ASSOCIATED WITH THUNDERSTORMS WILL TRANSITION BACK TOWARD LIGHTNING AND GUSTY WINDS...ALTHOUGH LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE THIS DAY. WEDNESDAY THROUGH FRIDAY...THE HEAT WAVE WILL RETURN. CONDITIONS WILL FAVOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS...PRODUCING GUSTY WINDS AND LIGHTNING. SATURDAY AND SUNDAY...FORECAST MODELS ARE INDICATING THAT THE SOUTHWEST MONSOON WILL RETURN. THIS SHOULD INCREASE THE THREAT FOR THUNDERSTORMS AND HEAVY RAIN ACROSS THE AREA. THE POTENTIAL FOR FLOODING ACROSS THE WALDO CANYON FIRE SCAR WILL INCREASE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 907 AM MDT MON JUL 9 2012 COZ085-091600- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT- 907 AM MDT MON JUL 9 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO THE STORM SYSTEM OVER THE AREA WILL FAVOR THE DEVELOPMENT OF SHOWERS OR THUNDERSTORMS AND THESE WEAK FUNNEL CLOUDS FOR THE NEXT COUPLE HOURS. THESE WEAK FUNNELS CAN EXTEND THOUSANDS OF FEET DOWN FROM THE BASE OF THE PARENT CLOUD...AND TYPICALLY LAST FOR ONLY A FEW MINUTES...THEN DISSIPATE. HOWEVER...ON RARE OCCASIONS...THEY CAN BRIEFLY REACH THE GROUND AND CAUSE MINOR DAMAGE. IF YOU ARE IN SOUTHERN EL PASO COUNTY...BE ALERT FOR THE POSSIBILITY OF SEEING A FUNNEL CLOUD...AND IF YOU DO...CALL YOUR LOCAL LAW ENFORCEMENT AGENCY...AND THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. IF YOU ARE A WEATHER SPOTTER FOR THE NATIONAL WEATHER SERVICE IN PUEBLO...PLEASE CALL OUR OFFICE DIRECTLY IF YOU SPOT A FUNNEL CLOUD. IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE OF SAFETY...PREFERABLY IN A STURDY BUILDING.
The Pueblo radar (KPUX), 86 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390504.